Minnesota, 2018

Flood in Minnesota, March 5, 2018

March 5, 2018 · NWS FSD · 1 event in 1 county or zone

Nocturnal thunderstorms developed in a narrow band between 0100 and 0500CST across Rock and eastern Minnehaha counties. The storms produced from 1 to 2 inches of rain in a two hour period, which fell on fully frozen ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Nocturnal thunderstorms developed in a narrow band between 0100 and 0500CST across Rock and eastern Minnehaha counties. The storms produced from 1 to 2 inches of rain in a two hour period, which fell on fully frozen ground. Runoff from rainfall and snowmelt caused significant flow increases in Beaver Creek from north of Hardwick, MN to south of Brandon, SD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 5:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 5, 5:45 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
545 AM CST Mon Mar 5 2018

.SHORT TERM...(Today through Tuesday)
Issued at 408 AM CST Mon Mar 5 2018

Main forecast concern through the upcoming week will be
focused on the potent late-season storm impacting the central and
northern Plains today through Tuesday. Many questions remain, which
will have a major impact to the forecast. The big question will
revolve around the timing of the colder air advecting into the
forecast area behind the surface low. The second will be how much of
an impact the dry slot will have on precipitation amounts in the
central and eastern portions of the forecast area.

For this morning, a decent amount of elevated instability and shear
has lead to widespread shower and thunderstorm activity. With
analysis showing 500 to 800 j/kg of elevated CAPE headed into the
daylight hours, expect the thunderstorm activity to continue along
and ahead of the surface inverted trough in near the James Valley.
The surface low deepens and it tracks north-northeast, becoming
centered near Brookings/Watertown by midday. Activity will lift to
the north-northeast midday as the surface low advances, with the
bulk of these showers ending as the dry slot moves into the central
and eastern two thirds of the region.

Behind the inverted trough this morning, temperatures remain near
freezing in south central SD, with rain and snow showers as well as
embedded thunderstorms. As the surface low lifts north-northeast,
colder air will continue to wrap behind the low, with below freezing
temperatures expanding eastward to near the I-29 corridor late
morning, and points eastward by early to mid afternoon. One area to
keep an eye on this morning will be the Buffalo Ridge area, where
higher terrain could bring a quicker change to snow than surrounding
areas, and where convective activity may linger past midday.

The upper low catches up with the surface low midday and pivots as
it strengthens. The surface low center stalls in east central SD in
the afternoon then tracks back to the southeast this evening and
tonight, reaching near Storm Lake late tonight. With a dry slot
arriving midday, there may be a period where precipitation shuts off
or becomes very light in the central and eastern portions of the
forecast area, before the secondary push of precipitation in the
form of snow arrives on the back side of the low. In fact, these
locations may see the biggest impact from this storm this
evening/tonight. South central SD is still in line to see primarily
snow from this morning into Tuesday, along with the strongest winds
developing behind behind the low. The storm gradually tracks away
from the region on Tuesday, allowing light snow to taper off through
the day. Winds will remain breezy into Tuesday, so blowing snow will
continue to be a concern. Went ahead and nudged the winds towards
consmos to boost them a little.

Headlines look pretty good as is. In the Blizzard Warning and Winter
Storm Warning, 4 to 8 inches is possible with locally higher
amounts. Amounts will be closer to 3 to 5 inches in the advisory
area near I-29. It does look like our Minnesota counties have to
potential to see a little more snow than previous forecasts,
especially along the Buffalo Ridge where 4 to 6 inches is possible,
so will expand the winter weather advisory to include all of our MN
counties. Northwest Iowa will generally be in the 2 to 4 inch range,
so will not expand here.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 408 AM CST Mon Mar 5 2018

Due to the ongoing late season winter storm, did not make any
adjustments to the extended forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 539 AM CST Mon Mar 5 2018

Many aviation impacts expected through the next 24 hours. Today,
rain will transition to snow from west to east through midday.
Isolated thunder will also be possible with rain showers this
morning. There is a very slight chance for freezing rain to
briefly occur this morning immediately before the transition to
snow, however this should be isolated enough to leave out mention
in the TAF. Winds will be on the increase today, especially in
south central where gusts to 40 to 45 kt will be possible. There
may be a break in the snowfall this afternoon as a dry slow
arrives, however snow will resume this evening and tonight.
Visibility and ceilings will be impacted throughout the TAF
period, with MVFR/IFR and even brief LIFR conditions possible at
times in snowfall and strong winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for SDZ040-055-056-062-067-071.

     Blizzard Warning until 6 PM CST Tuesday for SDZ050-052-057>061-
     063>066-068>070.

     Winter Storm Warning from 9 AM this morning to 6 PM CST Tuesday
     for SDZ038-039-053-054.

MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for MNZ071-072-080-081-089-090-097-098.

IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for IAZ001-012-020.

NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for NEZ013.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 5, 5:07 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CST Mon Mar 5 2018

NEZ013-SDZ050-052-057>061-063>066-068>070-061115-
Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue
into Tuesday. Winds will be on the increase, gusting as high as 50
mph, leading to white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations will range from 5 to 10 inches.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

SDZ038-039-053-054-061115-
Beadle-Kingsbury-Sanborn-Miner-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue into
Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to near white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations of 4 to 8 inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-055-056-062-067-071-061115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dakota-Brookings-Lake-Moody-
Minnehaha-Lincoln SD-Union-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to late this morning or early this
afternoon as colder air arrives. Freezing rain may briefly fall
before changing entirely to snow. A break in precipitation may
occur in the afternoon, however snow will resume this evening and
into Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to low visibility at times and drifting of the snow.
Total snow accumulations of 2 to 5 inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

In the hours before

Local storm report, Mar 5, 8:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             WHITE LAKE              43.73N 98.72W
03/05/2018  M2.0 INCH        AURORA             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WITS2, WHITE LAKE. SNOW ONGOING.

0700 AM     SNOW             CHAMBERLAIN 7.5 NNE     43.90N 99.25W
03/05/2018  M1.5 INCH        BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-13, CHAMBERLAIN 7.5. SNOW ONGOING.
            NNE.

0700 AM     SNOW             1 S HURON               44.35N 98.22W
03/05/2018  M1.5 INCH        BEADLE             SD   COCORAHS

            COCORAHS STATION SD-BD-20, 1 S HURON. SNOW ONGOING.

0600 AM     SNOW             6 S OACOMA              43.71N 99.38W
03/05/2018  M1.3 INCH        BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-10, 6 S OACOMA. SNOW ONGOING.

0530 AM     SNOW             CHAMBERLAIN             43.81N 99.33W
03/05/2018  M1.3 INCH        BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-1, CHAMBERLAIN. SNOW ONGOING.

0800 AM     SNOW             WOONSOCKET              44.05N 98.28W
03/05/2018  M1.0 INCH        SANBORN            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WOOS2, WOONSOCKET. SNOW ONGOING.

0700 AM     SNOW             FORESTBURG              44.02N 98.11W
03/05/2018  M0.5 INCH        SANBORN            SD   COCORAHS

            COCORAHS STATION SD-SB-2, FORESTBURG. SNOW ONGOING.

0700 AM     SNOW             SHELDON                 43.18N 95.85W
03/05/2018  M0.2 INCH        O'BRIEN            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SHDI4, SHELDON. SNOW ONGOING.

0700 AM     SNOW             8 S DALLAS              43.11N 99.49W
03/05/2018  M0.2 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-1, 8 S DALLAS. SNOW ONGOING.

0800 AM     SNOW             2 NE BROOKINGS          44.32N 96.77W
03/05/2018  M0.1 INCH        BROOKINGS          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BROS2, 2 NE
            BROOKINGS. SNOW ONGOING.

&&
Local storm report, Mar 5, 9:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 NE ACADEMY            43.49N 99.06W
03/05/2018  M1.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ACYS2, 2 NE ACADEMY. SNOW ONGOING.

0700 AM     SNOW             4 SW BURKE              43.14N 99.35W
03/05/2018  M0.9 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-15, 4 SW BURKE. SNOW ONGOING.

0700 AM     SNOW             BURKE 2.4 NE            43.21N 99.26W
03/05/2018  M0.5 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-17, BURKE 2.4 NE. SNOW ONGOING.

0630 AM     SNOW             HOWARD                  44.02N 97.52W
03/05/2018  M0.4 INCH        MINER              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION HOWS2, HOWARD. SNOW ONGOING.

0700 AM     SNOW             ALEXANDRIA              43.65N 97.78W
03/05/2018  M0.2 INCH        HANSON             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ALXS2, ALEXANDRIA. SNOW ONGOING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock

When
March 5, 10:00 AM CST to 7:00 PM CST
Where
Rock County, 0.35 mi SSW of Beaver Creek to 0.21 mi S of Beaver Creek
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.615, -96.373

Runoff from heavy rain and snow melt caused inundation of low-lying stretches of township roads near 50th Avenue and 91st Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748019.